Alert archive / North Carolina / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 20, NWS Morristown, TN

April 20, 2000Cherokee County, North Carolina; Monroe County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Apr 20, 2000, 11:44 PM EDT for Cherokee County, North Carolina; Monroe County, Tennessee. It was in force for 61 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 20, 2000, 11:44 PM EDT (03:44 UTC)
Expired
Apr 21, 2000, 12:45 AM EDT
In force
61 min
Issued by
NWS Morristown, TN
Area
Whole counties

Counties Cherokee County, NC, Monroe County, TN

The radar

The Knoxville radar (KMRX), 119 km from the middle of the area, began a volume at 03:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 21, 12:00 AM EDTThunderstorm WindTellico Plains, TN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 20, 9:35 PM EDTSevere Thunderstorm WatchSPC3 hr

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 3.7 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2000-04-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2000-04-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 217 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2327 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
217 m²/s²
0-3 km storm-relative helicity
322 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

140 
WUUS54 KMRX 210344
SVRMRX
NCC039-TNC123-210445-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
1144 PM EDT THU APR 20 2000

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MONROE COUNTY IN EASTERN TENNESSEE
  CHEROKEE COUNTY IN SOUTHWEST NORTH CAROLINA

* UNTIL 1245 AM EDT

* AT 1144 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 9 MILES SOUTH OF CITICO...OR 15 MILES NORTHWEST
  OF MURPHY...MOVING EAST AT 40 MPH.

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  WINDS UP TO 70 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES...
  AND DAMAGE CHIMNEYS AND TV ANTENNAS.
  HAIL UP TO 1 INCH IN DIAMETER...OR THE SIZE OF QUARTERS.
  FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING.

$$

LAT...LON 3545 8429 3522 8424 3519 8389 3533 8388
          3549 8383

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 7:24 PM EDT, 4 hours 20 minutes earlier.

Area forecast discussion, Apr 20, 7:24 PM EDT, 4 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
724 PM EDT THU APR 20 2000

SPS ISSUED A WATCH BOX FOR OUR PLATEAU COUNTIES...SENT A QUICK UPDATE
TO INCLUDE IT.  REST OF ZONES LOOK MOK...SO WILL HOLD OFF UNTIL WATCH
EXPIRES AT 10 PM FOR THE NEXT UPDATE.

.MRX...
NC...NONE.
TN...NONE.
VA...NONE.

GH

In the hours before

Special weather statement, Apr 20, 7:21 PM EDT, 4 hours 23 minutes before
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-210300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
721 PM EDT THU APR 20 2000

...TORNADO WATCH IN EFFECT FOR THE CUMBERLAND PLATEAU IN EAST
TENNESSEE UNTIL 10 PM EDT (9 PM CDT)...

A TORNADO WATCH IS IN EFFECT FOR AREAS ALONG AND WEST OF A LINE
EXTENDING FROM LA FOLLETTE...TO ROSEDALE...TO PETROS...TO HARRIMAN...
TO SPRING CITY...TO DAYTON...AND TO CHATTANOOGA.

AT 7 PM EDT (6 PM CDT)...A LINE OF STRONG TO SEVERE THUNDERSTORMS WAS
MOVING ACROSS MIDDLE TENNESSEE.  THIS LINE IS EXPECTED TO MOVE INTO
THE CUMBERLAND PLATEAU THIS EVENING.  SEVERE WEATHER IS POSSIBLE
AS THIS LINE MOVES ACROSS THE PLATEAU...INCLUDING TORNADOES.  STRONG
THUNDERSTORMS ARE LIKELY ACROSS THE REST OF EAST TENNESSEE...
SOUTHWEST VIRGINIA...AND EXTREME SOUTHWEST NORTH CAROLINA LATER THIS
EVENING.  THE MAIN THREAT ACROSS AREAS EAST OF CUMBERLAND PLATEAU
WILL BE STRONG DAMAGING WINDS...LARGE HAIL...AND VERY HEAVY RAIN.
ISOLATED TORNADOES ARE POSSIBLE.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL TELEVISION OR RADIO
STATIONS...OR YOUR CABLE TELEVISION PROVIDER FOR LATER STATEMENTS#
CONCERNING THIS POTENTIAL SEVERE WEATHER SITUATION.

GH
Special weather statement, Apr 20, 10:32 PM EDT, 1 hour 12 minutes before
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-210530-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1032 PM EDT THU APR 20 2000

...SEVERE THUNDERSTORM WATCH IN EFFECT FOR SOUTHEAST TENNESSEE...THE
CUMBERLAND PLATEAU...AND CENTRAL EAST TENNESSEE UNTIL 1 AM EDT (12 AM
CDT)...
...THE TORNADO WATCH FOR THE CUMBERLAND PLATEAU HAS EXPIRED...

A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR SOUTHEAST TENNESSEE...
CUMBERLAND PLATEAU...AND CENTRAL TENNESSEE UNTIL 1 AM EDT (12 AM
CDT). THE WATCH AREA IS ALONG AND WEST OF A LINE EXTENDING FROM
CHURCH HILL...TO BULLS GAP...TO WHITE PINE...AND TO GATLINBURG.

AT 10 PM EDT (9 PM CDT)...A LINE OF STRONG TO SEVERE THUNDERSTORMS
WAS MOVING ACROSS THE CUMBERLAND PLATEAU.  THIS LINE IS EXPECTED TO
MOVE INTO CENTRAL AND SOUTHEAST TENNESSEE.  SEVERE WEATHER IS
POSSIBLE AS THIS LINE MOVES ACROSS THE AREA.  THE MAIN THREAT WILL BE
STRONG DAMAGING WINDS...LARGE HAIL...AND VERY HEAVY RAIN. ISOLATED
TORNADOES ARE STILL POSSIBLE.

STRONG THUNDERSTORMS WILL MOVE INTO NORTHEAST TENNESSEE...SOUTHWEST
VIRGINIA...AND EXTREME SOUTHWEST NORTH CAROLINA.  SEVERE WEATHER IS
NOT ANTICIPATED IN THESE AREAS...BUT STRONG WINDS...SMALL HAIL...
HEAVY RAIN...AND FREQUENT LIGHTNING ARE LIKELY.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL TELEVISION OR RADIO
STATIONS...OR YOUR CABLE TELEVISION PROVIDER FOR LATER STATEMENTS
CONCERNING THIS POTENTIAL SEVERE WEATHER SITUATION.

GH
Local storm report, Apr 20, 10:38 PM EDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1038 PM EDT THU APR 20 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ...COUNTY LOCATION....

0830 PM CDT PIKEVILLE                TN   0.88 INCH HAIL
04/20/00    BLEDSOE                       REPORTED BY LOCAL SPOTTER

0930 PM    HUNTSVILLE                TN   0.88 INCH HAIL
04/20/00   SCOTT                          REPORTED BY SHERIFFS OFFICE

0950 PM                                   WIND DAMAGE
04/20/00   SCOTT                          REPORTED BY SHERIFFS OFFICE
                                          AND POWER LINES DOWN COUNTY
                                          WIDE.

1025 PM                              TN   1.00 INCH HAIL
04/20/00   SEQUATCHIE                     REPORTED BY LOCAL SPOTTER
                                          ON US HWY 27 NEAR HAMILTON
                                          COUNTY LINE

1030 PM    SODDY DAISY               TN   0.75 INCH HAIL
04/20/00   HAMILTON                       REPORTED BY LOCAL SPOTTER

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 20, 9:08 PM EDTSevere Thunderstorm WarningMRXBledsoe, Sequatchie62 min
Apr 20, 9:12 PM EDTSevere Thunderstorm WarningMRXMorgan, Scott28 min
Apr 20, 9:36 PM EDTSevere Thunderstorm WarningMRXCampbell, Scott44 min
Apr 20, 9:44 PM EDTTornado WarningMRXSequatchie46 min
Apr 20, 9:45 PM EDTTornado WarningMRXCampbell, Scott30 min
Apr 20, 9:48 PM EDTSevere Thunderstorm WarningMRXMarion62 min
Apr 20, 10:01 PM EDTSevere Thunderstorm WarningMRXHamilton, Meigs, Rhea59 min
Apr 20, 10:12 PM EDTTornado WarningMRXClaiborne48 min
Apr 20, 10:51 PM EDTSevere Thunderstorm WarningMRXBradley59 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2000Severe Thunderstorm Warnings in Tennessee, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.